Taking hydroxichloriquine

I've been under the impression that I have had oa for about forty years, it has affected most of my joints at one time or another and I had a tkr in 2019. Recently though I have been seeing a rheumatologist as I have high Ana's and been diagnosed with Raynauds. The doctor would like me to start on hydroxichloiquine my concern is that both of my parents had macular degeneration and my dad is now registered blind, do you think this is a safe drug to take?

also I have recently been getting very hot do you know if this is a symptom of lupus?

Comments

  • Shell_H
    Shell_H Moderator Posts: 356

    Hi @Sammy - Welcome to the online community!

    You've had Osteoarthritis for years, and had a knee replacement in the past. however, you've now had a blood tests showing high ANAs (a positive autoimmune response). You're worried about starting on hydroxichloriquine given your family history.

    That's a lot going on! Firstly, I've had a brief read of the information on hydroxichloriquine - apparently your doctor should be making sure you have a vision test and checking on your own eye sight. If you're worried that you may have inherited your parent's macular degeneration then you need to raise this with your doctor - they should be able to find out if it is an issue for you. Despite both your parents having it, it may not affect you and hydroxichloriquine could be fine for you. Your doctor should be able to put your mind at rest on this. Have a look at the information we have:

    With regards to getting hot being a symptom of lupus, it probably isn't. Fever can be a symptom of lupus, getting really hot is not listed as a symptom. If you're worried you could mention the hot flushes to your doctor, they could be caused by some medications, being stressed or anxious, even eating spicy foods or having caffeine or alcohol. Rheumatoid Arthritis can cause a high temperature or fever itself, so these hot temperatures could simply be a symptom of that. Have a look at our information on RA here:

    There are other DMARDs which can help with RA, so if you're worried about hydroxichloriquine and it's interactions you could always ask to try a different drug instead, see if that works for you.

    Do join in across the community - the people here are really friendly and have similar situations, so we understand some of what you are feeling. It's nice to be able to talk with other's who have similar experiences - it's easier to relax and be yourself. So do have a look around and see what may interest you.

    It's lovely to meet you,

    Shell

  • Sammy
    Sammy Member Posts: 4

    Thank you for your reply it has helped a bit. I mentioned my concerns to my consultant but he said there was just a small risk of developing eye problems, and this is the mildest medication he could give me which will hopefully help with joint and muscle pain. I will be going to the eye infirmary before starting this medication, so I’ll see what their opinion is.

    I have been depressed for a few months but just put it down to not being able to see my family. Usually I’m able to go along with whatever life throws at me but finding it a bit hard at the moment. I’m my dads main career, although he lives on his own and my husband, who is 75 had urosepsis last summer and was really poorly.

    I’ll read up on your information and speak to the eye infirmary then decide what to do.

  • Hi Sammy

    Thank you for your posts on the forum. I see that Shell has sent you a comprehensive response and that you have mentioned your concerns to your consultant and you will be going to the eye infirmary prior to starting on your medication. I wonder if you have also spoken to your consultant or GP about how hot you have been feeling so that they can look into this for you. I see from your original post that you have been diagnosed with Raynauds and we have some information on our website that may be of interest to you about the condition.

    Raynauds, Causes, Symptoms, Treatments

    I am sorry to hear that you have been depressed for a few months but have put this down to not being able to see your family and finding things quite hard at the moment. As Shell has said you have a lot going on with your own health and I see you are also a carer for your dad and your husband was very unwell in the summer. You could speak to your GP about getting some emotional support. We also have some information on looking after your emotional wellbeing on the link below. If you would like to talk things through with one of our helpline team you are very welcome to do so.  You can call us on 0800 5200 520 (Monday – Friday, 9am – 8pm).

    Emotional Wellbeing

    I hope this information is helpful to you.

    Best Wishes

    Dawn, Helpline Advisor

  • Sammy
    Sammy Member Posts: 4

    Thank you it helps to know that someone is listening to me. I’m not very good at sharing my feelings with my family as I always want to be seen as the strong one. I always try to work things out for myself after gathering all of the information but it’s good to know I can message you.